Allergy and Immunology· Topic 1.6 Drug allergy and transfusion reactions· 1.6.1

Drug hypersensitivity reaction

Drug hypersensitivity reactions are immune-mediated adverse drug reactions classified by the Gell-Coombs system into immediate IgE-mediated (type I) and delayed T-cell-mediated (type IV) forms, ranging from urticaria and anaphylaxis to severe cutaneous reactions. Diagnosis rests on the reaction phenotype and timing, and management is stopping the culprit, treating by mechanism, and documenting the drug to prevent re-exposure.

5 min read10 practice questions7 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: a drug hypersensitivity reaction is an immune-mediated adverse drug reaction, distinct from dose-related toxicity, mediated by antibodies or T cells against the drug.

  • Epidemiology

    Common cause of adverse drug events: antibiotics (beta-lactams, sulfonamides) and anticonvulsants are frequent culprits.

  • Risk factors

    Prior reaction to the drug or its class: the strongest predictor.

  • Pathophysiology

    Type I (immediate): drug-specific IgE on mast cells triggers degranulation, causing urticaria, angioedema, and anaphylaxis.

  • Clinical features

    Immediate reactions: urticaria, flushing, angioedema, bronchospasm, and hypotension within minutes to a few hours of exposure.

  • Differential diagnosis

    Non-immune (dose-related) drug toxicity: predictable, dose-dependent effects rather than hypersensitivity.

  • Diagnosis

    Classify the reaction by phenotype and timing, using the Gell-Coombs framework: the diagnosis rests on identifying whether the reaction is immediate (IgE-mediated: urticaria, angioedema, anaphylaxis…

  • Management

    First, stop the culprit drug and avoid the cross-reacting class until evaluation is complete.

  • Complications

    Anaphylaxis and death: from immediate reactions.

  • Prognosis

    Most reactions are mild and resolve after stopping the drug.

  • Prevention

    Document the drug, class, and reaction type clearly in the record after any reaction.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.